Montana, 2013

High Wind and Strong Wind in Montana, May 21, 2013

May 21, 2013 · NWS MSO · 2 events in 1 county or zone

An upper level wave moved from southwest to northwest Montana during the day invoking strong down-slope winds across Flathead Lake that lasted around 2 hours and for a brief moment at the Kalispell International Airport. The high winds caused 4 foot waves with some minor beach erosion on the west side of the lake.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level wave moved from southwest to northwest Montana during the day invoking strong down-slope winds across Flathead Lake that lasted around 2 hours and for a brief moment at the Kalispell International Airport. The high winds caused 4 foot waves with some minor beach erosion on the west side of the lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 21, 1:43 PM MST, 6 hours 12 minutes earlier.

Area forecast discussion, May 21, 1:43 PM MST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 PM MDT Tue May 21 2013

...Gusty winds with thunderstorms this afternoon and evening...
...Much colder air to produce snow over Lookout Pass and even
Libby and Yaak...
...Rain and high elevation snow through Friday...

.DISCUSSION...The first in a series of cold fronts is passing
through eastern Oregon and Washington this afternoon. Warm
afternoon temperatures and the cold front passage will bring
showers and thunderstorms through north central Idaho and western
Montana beginning this afternoon. Gusty winds will initially be
the main threat with thunderstorms through this evening.

Much colder air will follow the cold front especially into north
central Idaho and northwest Montana. There is a good chance that rain
will change to snow in northwest Montana Wednesday morning.
Locations of main concern for snow are in the vicinity of Libby
and Yaak and over Lookout Pass. Accumulations are not expected
initially but may begin to accumulate through Wednesday morning.
Precipitation will enhance in the afternoon on Wednesday and there
is the potential for slushy accumulations especially over Lookout
Pass. At this time snow is not forecast for Kalispell, and
locations to the south, but if the low track changes snow may
become possible.

A low pressure system aloft should direct surges of moisture
northward across mainly western Montana Thursday into Friday.
There are at least two significant waves of precipitation. The
first arrives Wednesday night and then a stronger wave hitting
Thursday night and Friday. There is some uncertainty regarding the
location of the heaviest precipitation with the GFS further west
over the Bitterroots northward across the Flathead and the NAM and
ECMWF a bit further east over the continental divide from Wisdom
northward across Bob Marshall and Glacier Park. One way or the
other, Glacier Park southward to McDonald Pass should see
significant precipitation. Snow levels should generally be around
5000 to 6000 feet. However, at night or within heavier shower
cores, the snow level may briefly go down to valley floors, such
as Seeley Lake, Swan Lake and in the vicinity of the Park. In the
higher terrain, heavy snow is expected with 1 to 2 feet possible
in the terrain of Glacier Park by Friday.

Besides the moisture from the weather system over Montana, the
other concern is the very cool air mass that will settle over
northern Idaho and western Montana. Partial clearing may occur
Wednesday night, Thursday night and Friday night allowing areas of
frost. Locations that may be most susceptible to frost include
Grangeville, Pierce, Libby, and Thompson Falls.

The main low pressure system should shift northward into Canada
Friday. However, another trough of low pressure and relatively
cool and unsettled air mass should settle over the region for the
Memorial Weekend.

&&

.AVIATION...High resolution model data show isolated showers and
thunderstorms this afternoon, but by this evening a more defined
line of thunderstorms is forecast to form. Showers with isolated
thunderstorms are already developing ahead of the cold front that
is passing through Washington and Oregon. The main threats with
thunderstorms will be very gusty winds and small hail. As the sun
sets this evening and thunderstorms die off, rainfall will spread
across central Idaho and then western Montana overnight tonight.
Snow levels will lower behind the cold front tonight with snow
possible to the valley floors of northwest Montana. Low cloud
decks and visibility will be common during the day Wednesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, May 21, 3:31 PM MST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
431 PM MDT TUE MAY 21 2013

MTZ003-004-212315-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
431 PM MDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND WESTERN
LAKE COUNTIES UNTIL 515 PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF DIXON...OR 22 MILES SOUTH OF
POLSON...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POLSON...RONAN...
PABLO...BIG ARM...ROUND BUTTE AND FINLEY POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4776 11455 4788 11404 4737 11410 4728 11445
TIME...MOT...LOC 2232Z 159DEG 32KT 4746 11429

ZUMPFE
Special weather statement, May 21, 4:27 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT TUE MAY 21 2013

IDZ005>007-220015-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
427 PM PDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEARWATER AND NORTHERN
IDAHO COUNTIES UNTIL 515 PM PDT...

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF KOOSKIA...OR 11 MILES EAST
OF KAMIAH...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEIPPE...PIERCE...
MUSSELSHELL...JAYPE AND CARDIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4680 11570 4664 11507 4612 11558 4627 11603
TIME...MOT...LOC 2327Z 210DEG 31KT 4628 11574

ZUMPFE
Special weather statement, May 21, 5:49 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
549 PM PDT TUE MAY 21 2013

MTZ001-220145-
KOOTENAI/CABINET REGION-
649 PM MDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND SOUTHERN
LINCOLN COUNTIES UNTIL 745 PM MDT...

AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES EAST OF NOXON...OR 25 MILES NORTH OF
THOMPSON FALLS...MOVING NORTHWEST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LIBBY AND HAPPYS INN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4834 11580 4845 11576 4857 11530 4810 11507
      4802 11517 4794 11547
TIME...MOT...LOC 0049Z 154DEG 32KT 4802 11531

ZUMPFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Flathead/Mission Valleys

When
May 21, 7:55 PM MST to 10:00 PM MST
Where
Flathead/Mission Valleys forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
Buoy
Coordinates
47.872, -114.424 (the zone’s center; the record gives no point)

The Mid-Lake Flathead buoy located 6.8 miles ESE of Rollins reported sustained winds of 34 mph and gusts up to 51 mph that lasted about 2 hours. A person from the public located near the Flathead Lake West Shore state park near Goose Bay experienced minor beach erosion from 4 foot waves but didn't report any wind.

High Wind, Flathead/Mission Valleys

When
May 21, 9:55 PM MST
Where
Flathead/Mission Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.872, -114.424 (the zone’s center; the record gives no point)

The ASOS at the Kalispell International airport reported a gust to 63 mph. At the time of the gust, temperatures jumped 6 degrees while the relatively humidity values plummeted indicative of a down-slope type wind gust. Flathead Electric reported spotty power outages in Libby, Lakeside, Whitefish and Creston.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447725, 447724.